Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine - this time itching all over


03-19-2013, 02:13 AM   #1
DD2020
 
DD2020's Avatar
 
Join Date: May 2012
Location: Mumbai, India

My Support Groups:
Azathioprine - this time itching all over

Hi all,

I am not new to azoran, took 50mg for 6 mths and then 100mg for 1 year, did not have any side effects. After being medicine free for 6 months (after surgery), GI advised 100mg azoran to counter an enterocutaneous fistula which is in the process of forming (she will try 2/3 months, if doesn't work then remicade). Today is the fifth day and I am having itching all over - hands, legs, chest, abdomen. I was suspecting it might be azoran, then when I roamed a bit in the current threads of this subforum, I am nearly convinced. There is a recent thread by Blue whose symptoms are exactly same as me, I also get itchy hard swollen spots like the one we get after ant/mosquito bite/bee sting - they are not being converted to rashes, they disappear after a few hours. No vomitting nausea etc. but yes this time I am feeling slightly exhausted/fatigued, get headaches also in the afternoon and evening. Yes I had a TPMT test done. Also I saw in the other posts and as per advise planning to break the 100mg into 50mg after breakfast and 50 mg after dinner.

Does itching and other symtoms (if mild) become normal after continuing a few days, if yes how long will it take? My TPMT was done in Mar2011, should I do it again?
__________________
DX UC with Colocutaneous fistula Feb 2011
Major Flare Mar 2012 - Aug 2012
Total Colectomy + Ileostomy Aug 2012
DX CD after surgery
Enterocutaneous fistula again, this time from small bowel
03-19-2013, 03:18 AM   #2
rollinstone
Senior Member
 
rollinstone's Avatar
Wish I could help bro, I'd advise your doctor about symptoms ASAP, and if it gets worse go to ER, may just be an annoying itch now but you don't want it escalating into anything worse
03-19-2013, 07:26 AM   #3
DD2020
 
DD2020's Avatar
 
Join Date: May 2012
Location: Mumbai, India

My Support Groups:
I googled a bit about this and found that itching, nausea and fatigue while on aza/6mp are the three most common side effects.

One more interesting thing is that exposure to sun is likely to trigger/increase this itching. Those who are sunbathing are forced to stop it while on aza.

http://treato.com/Azathioprine,Itching/?a=s
http://www.prescriptiondrug-info.com...sun-176569.htm
http://www.crohnsforum.com/showthread.php?t=23033
http://www.crohnsforum.com/showthread.php?t=34247
http://www.crohnsforum.com/showthread.php?t=10645

I also could now relate why the itching is more in afternoon/evening as I go out a few times during 1pm-5pm. I have to cut down on going out as far as possible, some people have even used sunblock etc. for this
03-19-2013, 07:36 AM   #4
rollinstone
Senior Member
 
rollinstone's Avatar
It can also make you more likely to get skin cancers if you spend too much time under hot sun so watch out for that
03-22-2013, 06:49 PM   #5
Jennifer
Adminstrator
 
Jennifer's Avatar
Hi DD2020. Did you mention it to your GI? Its good for them to know about all of your symptoms. For now you can definitely try sunscreen (higher the SPF the better, 35+ is recommended). Wearing a long brimmed hat and long sleeves is also suggested along with avoiding going out in the sun during its peak ours (I believe it was 11am-4pm). One thing you could also try if you haven't done it already is to see if taking Benadryl helps at all.

Honestly I don't think this is something that will go away. All medications listed under chemo therapy that I've seen have warnings about sun exposure. I never had this issue with 6MP but I know Jim (POPS) was dealing with the same issue while on Imuran.

Talk to your GI about anything else you could do to make the itching stop if Benadryl doesn't help.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
03-22-2013, 07:22 PM   #6
Malacoesa
 
Join Date: Jan 2013
Location: Holland (europe)
When i was on 6mp i had alot of itch after sunbading. It was a horrible itch that lasted for 3 days. When i was of the 6mp no problems with sun!
03-25-2013, 02:07 AM   #7
DD2020
 
DD2020's Avatar
 
Join Date: May 2012
Location: Mumbai, India

My Support Groups:
Hi DD2020. Did you mention it to your GI? Its good for them to know about all of your symptoms. For now you can definitely try sunscreen (higher the SPF the better, 35+ is recommended). Wearing a long brimmed hat and long sleeves is also suggested along with avoiding going out in the sun during its peak ours (I believe it was 11am-4pm). One thing you could also try if you haven't done it already is to see if taking Benadryl helps at all.

Honestly I don't think this is something that will go away. All medications listed under chemo therapy that I've seen have warnings about sun exposure. I never had this issue with 6MP but I know Jim (POPS) was dealing with the same issue while on Imuran.

Talk to your GI about anything else you could do to make the itching stop if Benadryl doesn't help.
Next appointment with GI is after 10 days or so, I will definitely ask about this. I have started avoiding the sun as far as possible and also have broken the dose into 50mg morning and 50mg after dinner, these have helped and the itching is much lesser, but as you have mentioned, it is not going away completely.
03-25-2013, 02:55 AM   #8
SarahD
Senior Member
 
SarahD's Avatar
 
Join Date: Feb 2012
Location: Cambridge, United Kingdom
Are you having regular blood tests? Itching can sometimes be a sign that your liver is unhappy. If that were the problem it should show up on a liver function blood test, so if you haven't had one of those recently then I'd suggest having one done as soon as you can.
03-25-2013, 04:12 AM   #9
DD2020
 
DD2020's Avatar
 
Join Date: May 2012
Location: Mumbai, India

My Support Groups:
Are you having regular blood tests? Itching can sometimes be a sign that your liver is unhappy. If that were the problem it should show up on a liver function blood test, so if you haven't had one of those recently then I'd suggest having one done as soon as you can.
Thank you for that info, I will ask for that test if the GI does not instruct herself. Can you give any details on liver function blood test - is it a single test or a set of tests and what is revealed by these tests?
03-25-2013, 05:27 AM   #10
rollinstone
Senior Member
 
rollinstone's Avatar
Hi Dd, liver function test is just an injection, they can take it when you get your next blood test, they check that your liver enzymes are not raised, also get them to check your renal function, they should be onto this though aswell as your fbc
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine - this time itching all over
Thread Tools


All times are GMT -5. The time now is 06:41 PM.
Copyright 2006-2017 Crohnsforum.com